Page 1 of 1
Posted: Tue Aug 07, 2018 7:01 pm
Hi..I'm taking antidepressants for panic attacks. I'm pretty sure they are causing my restless leg syndrome. Is anyone else having this problem?
Posted: Tue Aug 07, 2018 9:04 pm
Hi Donna123 and welcome. Yes, a number of medications can make RLS worse. In particular, anti-nausea drugs and sedating antihistamines (like Benadryl) block the brain's dopamine receptors, causing restless legs symptoms.
Antidepressants that increase serotonin and antipsychotic medications can also aggravate the condition. It's a matter of trial and error. For example, I take Citalopram and it doesn't appear to have any ill effect on my symptoms which are already 24/7 and have been so for years, well before I took an antidepressant.
I see from the Welcome Thread that you have had RLS for some years. If someone has need of an antidepressant it is generally considered best to go ahead and then deal with any aggravated/increased symptoms as appropriate. It is sometimes necessary to try a different AD and unfortunately trial and error is the only way to find out what will or will not affect RLS symptoms.
Posted: Wed Aug 08, 2018 1:05 am
The good news is that many of us find we CAN take an AD. The avg chance they will cause something is relatively low - about 90% of us have no issues. Of course, if you are in the 10%, then it's horrible! As Betty said, trial and error can help you find one that will help.
Does the AD help for the panic attacks? I seem to recall they use clonazepam...and that is sometimes effective for RLS (and rarely, if at all, causes it to worsen).